×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Multiple Vitamin Overdose

Last updated Feb. 19, 2018

Multiple Vitamin Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values. The risk of serious harm is from excess intake of minerals such as iron and calcium.


What is Multiple Vitamin Overdose?

  • Multiple vitamin or multivitamin drugs are generally used to supplement dietary intake of vitamins and minerals, as well as to treat certain deficiency disorders
  • Multiple Vitamin Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values. The risk of serious harm is from excess intake of minerals such as iron and calcium
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

What are the Causes of Multiple Vitamin Overdose?

  • Multiple Vitamin Overdose is caused by the intake of multiple vitamin containing drug in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • The product is mostly available as over-the-counter preparations in the form of tablets, capsules, tonics, liquids, and powders

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Multiple Vitamin Overdose?

The signs and symptoms of Multiple Vitamin Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, nervous system, vascular system, urinary system, muscular system, skin and ENT may be affected.

The signs and symptoms of Multiple Vitamin Overdose may include

  • Urinary difficulties; passing urine that is cloudy
  • Appetite loss, weight loss
  • Nausea, vomiting
  • Blood in stool, diarrhea, and abdominal pain
  • Constipation (from excess calcium or iron in the body)
  • Irregular heart-rate
  • Bone, muscle, and joint pain
  • Lethargy and muscular weakness
  • Confusion and increased nervousness, mood swings, irritability
  • Seizures
  • Flushed skin; the skin may stay dry, cracked lips
  • Loss of hair
  • Itching, burning sensation, increased sensitivity to direct sun
  • Vision abnormalities including light sensitivity and irritation

How is First Aid administered for Multiple Vitamin Overdose?

First Aid tips for Multiple Vitamin Overdose:

  • If the individual with Multiple Vitamin Overdose is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Medically manage symptoms, such as abnormal heart rate and seizures
  • Provide breathing support, if necessary
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Multiple Vitamin Overdose?

First aid for Multiple Vitamin Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Multiple Vitamin Overdose?

  • The prognosis of Multiple Vitamin Overdose is dependent on the amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms with appropriate medication and support, the outcome is generally good
  • In most cases, ingestion of excess vitamin and mineral supplements may cause discomfort and mild short-term symptoms; also, complications are rare, when adequate treatment is provided

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Multiple Vitamin Overdose be Prevented?

Multiple Vitamin Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with multiple vitamin
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: June 25, 2017
Last updated: Feb. 19, 2018